It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board

  • Had 2 IV infusions with bad reaction now what? Beware!!

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-15-2010, 09:34 AM   #1
    paulcindy88
    Senior Member
    (female)
     
    paulcindy88's Avatar
     
    Join Date: Oct 2005
    Posts: 101
    paulcindy88 HB Userpaulcindy88 HB Userpaulcindy88 HB User
    Unhappy Had 2 IV infusions with bad reaction now what? Beware!!

    I was DX with Iron Deficiency Anemia. My Hemoglobin was borderline low, but my ferritin level was 8. I never felt tired or run down. My CBC was elevated to 13.7 and my diff's were fine, so my new promary care Dr wanted to run another round of bloodwork to inlcude all my ferritin levels and such. I guess I have been like this for about 4 years. I have depression/anxiety, IBS and high blood pressure.

    Was referred to a hematologist. I saw him on Wednesday. I am 42 years old and he asked me if I was planning on having any more kids. I said no. And the first thing he asked if my GYN ever discussed Endometrial Ablation. I was like "HUH???". I told Hema. that I just saw GYN in September and everything was fine, I have never in my whole life had any women problems. My periods are not heavy, they come about every 25 days. But he said that is the cause of my iron loss. And he said "And your GYN never tested your iron either". Okaaayyy, but I said no way. I have never even had as much as a cyst, and he wants to me go in and scrape out my endo lining?????

    Then he says option 2. You can take about 3-4 iron pills a day, and it can cause ulcers, constipation, and stomach upset. So that didn't sound good to me.

    OPtion 3. Stay here and we can give you IV Iron infusion, no side effects and then we can give you a bigger bag on Friday and you will feel like a whole new person. So I think, okay, sounds good to me.

    So I stayed and had a small IV infusion. The stuff looked like brown motor oil. Took about 1/2 hour. The I was sent home. About 5 hours later I became deathly ill. Just like the flu. Vomiting, chiils, fever, muscle pain. Horrible. I also think my BP dropped but I was to sick to take it at the time.

    So husband calls and they say to take Benadryl and tylenol. I call the office the next day and tell them what happened. The nurse said the Hema. Dr. was going to proceed with the bigger bad, but pre-med me with steroids via IV, benadryl and Tylenol.

    So I go in Friday for my 2nd infusion. I was there about 5 hours. They took my BP prior to starting. It ws 103/75. (I am on a beta blocker, 25mg and 5mg of lisinopril). She didn;t say anything and neither did I. When I was done, I got up and went to the bathroom. My feet had these purple like splothes on them. I come out of the bathroom and ask them what it was. I had never gotten that again, Nurses siad it was from sitting in recliner for a long period of time. I sat for a few more minutes. They did not check my BP before they let me go.

    Husband walked me down the hall tot he elevator. I got about half way there and all of a sudden I felt deathly ill again. He sat me down, and I fel awful. He ran and got the nurse back in Hematology. I passed out cold.

    My BP plummeted to 80/50. They could not get a pulse on me. Took about 2 hours to get me to come around and raise my BP. I was so damn scared.

    Since Friday, I ahve only taken 12.5 atenenol and my BP is still good. 115/75 I know the Hematologist said many people with HBP who raise their iron can come off meds.

    Okay, but not like this.

    So now what?? I am supposed to call tomorrow to see how he is going to proceed now. I can't imagine him having me get one last infusion??? I am leaving for FL on vacation on Friday which is why he wanted to do two before I left at least.

    The nurse AND the Dr said that IV Iron is safe?????? Ummmm, not for me.

    I do NOT want an Endo ablation. Have any of you women done this to avoid iron loss??

    Tell me about OTC iron pills? How bad are they REALLY????

    And I have heard cooking with cast iron pan, and taking blackstrap molasses???

    Has anyone had this same experience I have had??? What was you rnext course of action???

    I want to leep my iron levels up because even though I did not feel badly before, I sure do feel much better now(Of course AFTER that whole ordeal this week)

    Advice?

     
    Sponsors Lightbulb
       
    Old 08-15-2010, 04:05 PM   #2
    happyfeet77
    Junior Member
    (female)
     
    happyfeet77's Avatar
     
    Join Date: Jul 2010
    Location: Florida
    Posts: 36
    happyfeet77 HB User
    Re: Had 2 IV infusions with bad reaction now what? Beware!!

    I'm sorry you've had such bad reactions, that's awful!

    If I were in yours shoes I'd give the pills a try. See if you can tolerate them...start out with a small dose each day. There are some pills that are considered more gentle than others but I don't know the names exactly. And if you google "iron rich foods" you'll find lots of ideas for food...molasses is one of them for sure.

    I have to get infusions because pills don't work for me but thankfully I have zero reactions or side effects from infusions.

    Two friends of mine have had the ablation done and they both say it's a god-send. They both did it because their periods were really heavy and unpredictable though. One was mildly anemic. I am on the bc pill and don't get a period at all, thankfully, or else I'd be even more anemic!

    I hope your doc can help you in another way and you can enjoy your vacation!

     
    Old 08-15-2010, 04:41 PM   #3
    paulcindy88
    Senior Member
    (female)
     
    paulcindy88's Avatar
     
    Join Date: Oct 2005
    Posts: 101
    paulcindy88 HB Userpaulcindy88 HB Userpaulcindy88 HB User
    Re: Had 2 IV infusions with bad reaction now what? Beware!!

    My periods come every 21-25 days. I wouldn't say they were heavy. I do not have to get up in the middle of the night to change a pad or anything. So I don't know how I can be anemic from that, but I guess I am. But my diet is also poor in iron rich foods.

    He might tell me to do the pills now that I have to IV infusions in me. And I am going to get some of that blackstrap molasses.

     
    Old 08-17-2010, 12:54 PM   #4
    tchamberlain
    Newbie
    (female)
     
    tchamberlain's Avatar
     
    Join Date: Aug 2010
    Location: Montana
    Posts: 4
    tchamberlain HB User
    Re: Had 2 IV infusions with bad reaction now what? Beware!!

    Just wanted to let you know that I had an endometrial ablation last November. I had heavy bleeding for three weeks at a time - flooding sometimes. Then it would stop and I wouldn't have a period for 6 or 7 weeks, then extremely heavy bleeding for 3 weeks and so on. I was nervous about the ablation. Everything went smoothly except for my b/p. It skyrocketed after the procedure but we finally got it stabilized.

    I'm so glad I had the ablation. It was the best thing I've ever done. I don't bleed at all now. It really improved my quality of life. Since then though, I've been diagnosed with anemia. I think I've probably been anemic for a year and a half and we just started doing bloodwork in April.

    I had an iron infustion two weeks ago. We'll see if it helps.

    If I had the choice to have an ablation, I would choose to do it again.

     
    Old 08-18-2010, 05:21 AM   #5
    japlopper
    Senior Veteran
    (female)
     
    japlopper's Avatar
     
    Join Date: Aug 2006
    Location: Carmel IN
    Posts: 581
    japlopper HB Userjaplopper HB Userjaplopper HB Userjaplopper HB User
    Re: Had 2 IV infusions with bad reaction now what? Beware!!

    There's more than one kind of IV iron, so they could try you on the other kind. I wish my hema would get me on IV iron to boost my levels, but alas, she says I'm not low enough (ferritin is 9). Anyway, I tried the ferrous sulfate pills for months. They gave me ulcers in my throat, so I was desperate.

    I tried Floradix - it's a liquid iron ferrous gluconate. After six weeks it raised my hemoglobin to normal ranges and didn't give me the throat or stomach problems. The cons: it tastes nasty - you have to mix it with juice and I drink it through a straw. It's expensive (though less expensive than an IV, I'm sure). The pros: no constipation or digestive problems, and it works, though you must be faithful to it twice a day.

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 02:21 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!